Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 268, NWS Amarillo, TX

September 5, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 5, 2021, 5:13 PM CDT for Cimarron County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Sep 5, 2021, 6:15 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 191 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS54 KAMA 052213
SVRAMA
OKC025-052315-
/O.NEW.KAMA.SV.W.0268.210905T2213Z-210905T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
513 PM CDT Sun Sep 5 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cimarron County in the Panhandle of Oklahoma...

* Until 615 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Black Mesa Park, or 17 miles west of Boise City, moving south at
  5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Black Mesa Park, Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3685 10300 3685 10256 3650 10246 3650 10300
TIME...MOT...LOC 2213Z 354DEG 4KT 3680 10282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
6 follow-up statements
978 
WWUS54 KAMA 052224
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
524 PM CDT Sun Sep 5 2021

OKC025-052315-
/O.CON.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
524 PM CDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 524 PM CDT, a severe thunderstorm was located 5 miles southeast of
Black Mesa Park, or 17 miles west of Boise City, moving southeast at
5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Black Mesa Park, Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3685 10300 3685 10256 3650 10246 3650 10300
TIME...MOT...LOC 2224Z 335DEG 6KT 3679 10281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
915 
WWUS54 KAMA 052234
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
534 PM CDT Sun Sep 5 2021

OKC025-052315-
/O.CON.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
534 PM CDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 534 PM CDT, a severe thunderstorm was located over Wheeless, or 20
miles west of Boise City, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3681 10300 3682 10255 3650 10246 3650 10300
TIME...MOT...LOC 2234Z 026DEG 16KT 3674 10289 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
225 
WWUS54 KAMA 052246
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
546 PM CDT Sun Sep 5 2021

OKC025-052315-
/O.CON.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
546 PM CDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 545 PM CDT, a severe thunderstorm was located over Wheeless, or 
22 miles northeast of Clayton, moving southwest at 15 mph. Another 
severe thunderstorm was located over Felt and it was stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3681 10300 3682 10255 3650 10246 3650 10300
TIME...MOT...LOC 2245Z 023DEG 15KT 3670 10292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
137 
WWUS54 KAMA 052258
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
558 PM CDT Sun Sep 5 2021

OKC025-052315-
/O.CON.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
558 PM CDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 557 PM CDT, a severe thunderstorm was located over Felt, or 19
miles southwest of Boise City, moving south at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3681 10300 3682 10255 3650 10246 3650 10300
TIME...MOT...LOC 2257Z 349DEG 8KT 3654 10277 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
859 
WWUS54 KAMA 052304
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
604 PM CDT Sun Sep 5 2021

OKC025-052315-
/O.CON.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
604 PM CDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 604 PM CDT, a severe thunderstorm was located over Felt, or 17
miles southwest of Boise City, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Felt and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3676 10300 3682 10255 3650 10246 3650 10300
TIME...MOT...LOC 2304Z 250DEG 5KT 3656 10275 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LG
330 
WWUS54 KAMA 052311
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
611 PM CDT Sun Sep 5 2021

OKC025-052320-
/O.EXP.KAMA.SV.W.0268.000000T0000Z-210905T2315Z/
Cimarron OK-
611 PM CDT Sun Sep 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CIMARRON COUNTY
WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3676 10300 3682 10255 3650 10246 3650 10300
TIME...MOT...LOC 2310Z 348DEG 15KT 3662 10283 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:02 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 5, 2:02 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
202 PM CDT Sun Sep 5 2021

.SHORT TERM...through Tomorrow Night...

Current observations across the Panhandles shows a plethora of low
level moisture still present across the Panhandles with Td values
well into the 60s. The water vapor analysis shows an axis of drier
air trying to move south across the Panhandles upstream of a weak
perturbation in eastern New Mexico. This deeper level of moisture
ahead of the main H500 axis this afternoon into the evening hours
across the southern and western TX Panhandle will provide the
best chance of showers and thunderstorms. In-conjunction with the
H500 perturbation, H850-700 theta-e advection, although not
strong, it is notable across the western Panhandles under
southwesterly sfc flow. This will aid in local lift for
precipitation trying to form. Ultimately though, the drier
airmass aloft will win out and limit precipitation. Any slow
moving thunderstorms could produce locally heavy rain and perhaps
some ponding on the roadways, but that should be the extent of the
biggest impacts from these thunderstorms. Activity will wane
after losing daytime heating with low temperatures dropping
ranging from the upper 50s to mid 60s.

North to northeasterly H500 flow will return to the Panhandles
tomorrow. This should keep the Panhandles mainly dry throughout
the day. Could see a shower or storms in Union County, NM tomorrow
afternoon advecting off the mountains, but activity should stay
west of the stateline moving due south. High temperatures tomorrow
will range from the upper 80s to lower 90s. Low temperatures
tomorrow night will range from the upper 50s to upper 60s.

Meccariello

&&

.LONG TERM...Tuesday through Saturday...

Synopsis: The general trends will be dry and hot going into the
weekend. A cold front late Tuesday could try to spark a shower or
storm, but chances are less than 10 percent at this time.
Temperatures really warm up going towards Friday as high pressure
moves over the area. Some locations may approach the century mark,
which is about 10 to 15 degrees above normal.

Details: The synoptic pattern is expected to become higher
amplitude early this week. This occurs as high pressure continues
to build over the intermountain west as a 500mb trough digs
southeast across the northern plains and Great Lakes region
Tuesday into Wednesday. This trough will help push a cold front
into the area late Tuesday, with most of the "cooler" air arriving
Tuesday night into Wednesday (EC still holding out with much
weaker front). Most of the guidance (including almost all GFS and
EC ensemble members) maintain dry conditions with the FROPA.
However, CMC and NAM keep enough moisture ahead of the front to
produce some storms late Tuesday in the southern TX Panhandle, so
can't promise a completely dry extended forecast. Highs on
Tuesday ahead of the front could push into the mid to upper 90s
with some compressional heating in support. Some relief can be
expected on Wednesday behind the front with highs in the 80s, but
with the upper level high progged to move over the area by late
week, temperatures will be coming back up into the 90s. Friday
looks warmest with the H5 high almost overhead, but how hot we
get will depend on how much the high weakens before it gets here.
Right now, most guidance suggest H5 heights around 595 dm Friday,
which should be enough for some upper 90s to near 100 for some
locations. Rain chances are very low with lack of moisture in
place and increased subsidence late week.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  89  65  93  62 /  10   5   0   0   5
Beaver OK                  62  93  66  95  58 /   0   0   0   0   0
Boise City OK              58  92  59  92  54 /  10   5   0   0   0
Borger TX                  65  94  68  98  64 /   5   5   0   0   5
Boys Ranch TX              62  91  64  96  60 /  10   5   0   0   0
Canyon TX                  62  88  64  92  61 /  10   5   0   0   5
Clarendon TX               64  88  67  94  65 /  10   5   0   0   5
Dalhart TX                 57  90  58  94  54 /  10   0   0   0   0
Guymon OK                  61  94  62  96  56 /   5   0   0   0   0
Hereford TX                62  89  63  93  61 /  20   5   0   0   5
Lipscomb TX                62  91  67  96  61 /   0   0   0   0   5
Pampa TX                   62  89  66  94  61 /   5   5   0   0   5
Shamrock TX                62  91  65  96  63 /   5   0   0   0   5
Wellington TX              63  92  66  96  65 /   5   0   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/7
Hazardous weather outlook, Sep 5, 2:06 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun Sep 5 2021

OKZ001>003-TXZ001>020-317-060715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun Sep 5 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible across the western and
sections of the Oklahoma and Texas Panhandles this afternoon into
this evening. Any storms that develop are expected to remain
below severe levels at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 5, 4:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Sun Sep 5 2021

OKZ001-052200-
Cimarron OK-
428 PM CDT Sun Sep 5 2021

...A strong thunderstorm will impact portions of northwestern
Cimarron County through 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Kenton, or 25 miles northwest of Boise City,
moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10276 3699 10269 3664 10263 3664 10300
      3700 10300
TIME...MOT...LOC 2128Z 004DEG 10KT 3695 10287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Sep 5, 4:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Sun Sep 5 2021

OKZ001-052215-
Cimarron OK-
447 PM CDT Sun Sep 5 2021

...A strong thunderstorm will impact portions of Cimarron County
through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Campo, or 16 miles north of Boise City, moving
southeast at 5 mph. Other strong storms were located 4 miles
northest of Kenton and near Black Mesa State Park moving southeast
at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boise City, Keyes, Kenton, Wheeless and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10239 3670 10215 3656 10300 3700 10300
TIME...MOT...LOC 2146Z 333DEG 5KT 3696 10250

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:28 PM CDTSpecial Weather StatementAMACimarron32 min
Sep 5, 4:47 PM CDTSpecial Weather StatementAMACimarron28 min
Sep 5, 6:01 PM CDTAreal Flood AdvisoryAMACimarron3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.